Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 14, 2024, 6:14 AM CDT for Jefferson County, Shelby County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2024, 6:14 AM CDT (11:14 UTC)
- Expired
- Sep 14, 2024, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 7:00 AM CDT | FLASH FLOOD | Kingston, AL | Heavy rainfall caused flooding in Birmingham. A few roadways were temporarily impassable. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
026
WGUS54 KBMX 141114
FFWBMX
ALC073-117-141415-
/O.NEW.KBMX.FF.W.0019.240914T1114Z-240914T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
614 AM CDT Sat Sep 14 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Jefferson County in central Alabama...
North Central Shelby County in central Alabama...
* Until 915 AM CDT.
* At 614 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain
Brook, Gardendale, Irondale, Fultondale, Tarrant, Indian Springs
Village, Cahaba Heights, Samford University, Five Points South,
The Summit, U.A.B. Campus, Kingston, Regions Field, B.j.c.c. and
Birmingham Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3341 8683 3345 8686 3351 8689 3354 8693
3355 8693 3358 8691 3361 8684 3364 8677
3363 8675 3361 8671 3353 8664 3346 8661
3344 8661 3342 8661 3340 8660 3331 8680
3337 8681
FLASH FLOOD...RADAR INDICATED
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:29 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 14, 3:29 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 329 AM CDT Sat Sep 14 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Sunday) Issued at 305 AM CDT SAT SEP 14 2024 The remnant low of Francine continues to rotate over the Lower Mississippi River Valley today, slightly drifting to the east, but with its center remaining to the west of Central Alabama. A convergent low level moisture axis oriented north to south this morning will continue to provide focus for showers. This axis is expected to pivot northeastward today, with widespread showers and occasional thunderstorms across much of the area, especially across the north and east. As the upper low drifts back westward tonight and tomorrow, the axis will remain over the area, allowing for continued showers and storms. Rainfall amounts today through Sunday could vary from 0.5inch to as much as 4 inches, depending on where rain bands and training set up. Opted to leave counties in the Flood Watch given the uncertainty on the locations of these bands, and extended the watch through tonight. As the upper low weakens, winds aloft have also weakened. With less shear and limited surface instability, chances of severe storms or tornadoes are too low to include in the forecast. 14 && .LONG TERM... (Sunday night through next Friday) Issued at 305 AM CDT SAT SEP 14 2024 Monday through Friday. The rainy pattern will continue Sunday night through Monday across Central AL as the remnants of Francine persist for yet another day. The trough deepens through the Gulf States Monday night into Tuesday and will push a boundary southward towards the coast. Drier air will build in behind this boundary Tuesday through Wednesday. Then, for the second half of the week, a quasi-omega block pattern sets up with a deep trough over the west coast and an upper low over the Coastal Mid-Atlantic region. This will lead to mostly rain-free conditions Wednesday through Friday across Central AL as drier northerly flow persists on the back side of the low to our east. Temperatures will gradually warm into the mid to upper 80s by the end of the week with lows in the 60s. 25/Owen && .AVIATION... (06Z TAFS) Issued at 1247 AM CDT SAT SEP 14 2024 A stalled frontal boundary remains over Central Alabama, oriented north to south. Along this boundary, showers will continue to move south to north through the morning hours. This moisture axis will pivot later today, with widespread showers and thunderstorms impacting much of the area, especially terminals across the north and east. A mixture of MVFR and IFR cigs will not improve much through the period. Southeasterly winds at 6-10kts through the day will diminish this evening to 3-6kts. 14 && .FIRE WEATHER... High rain chances will continue across the area today through early next week. Winds will be out the east for much of the day and could be gusty at times, especially in higher terrain areas. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 76 65 78 63 / 80 70 60 40 Anniston 77 68 78 66 / 80 70 60 40 Birmingham 77 68 76 66 / 80 70 70 50 Tuscaloosa 81 68 78 66 / 50 50 80 60 Calera 79 69 77 68 / 80 60 70 60 Auburn 78 68 77 66 / 80 70 60 50 Montgomery 82 70 79 68 / 60 50 70 60 Troy 82 68 78 66 / 60 50 60 60 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee- Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson- Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell- Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston. && SHORT TERM...14 LONG TERM....25/Owen AVIATION...14
Hazardous weather outlook, Sep 14, 3:40 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 340 AM CDT Sat Sep 14 2024 ALZ011>015-017>050-151145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 340 AM CDT Sat Sep 14 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Showers and thunderstorms are forecast across Central Alabama today, posing continued threats for locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:48 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Sep 13, 8:32 PM CDT | Special Weather Statement | BMX | Perry | 43 min |
| Sep 13, 8:51 PM CDT | Areal Flood Advisory | BMX | Chilton, Dallas, Perry | 114 min |
| Sep 13, 10:16 PM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Dallas, Perry | 3 hr |
| Sep 13, 10:34 PM CDT | Areal Flood Advisory | BMX | Winston | 116 min |
| Sep 13, 11:47 PM CDT | Areal Flood Advisory | BMX | Dallas, Lowndes | 3 hr |
| Sep 14, 3:19 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 3 hr |
| Sep 14, 4:55 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 14, 5:20 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 14, 6:18 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker, Winston | 3 hr |
| Sep 14, 6:31 AM CDT | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 70 min |
| Sep 14, 6:33 AM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Sep 14, 7:31 AM CDT | Areal Flood Advisory | BMX | Coosa, Shelby, Talladega | 3 hr |
| Sep 14, 7:36 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair | 3 hr |
| Sep 14, 9:54 AM CDT | Areal Flood Advisory | BMX | Clay, Tallapoosa | 3 hr |
| Sep 14, 11:11 AM CDT | Areal Flood Advisory | BMX | Barbour | 2 hr |
| Sep 14, 11:16 AM CDT | Flash Flood Warning | BMX | Barbour | 3 hr |
| Sep 14, 12:21 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.